Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 8, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 11, 2018, 12:35 PM EDT for Beaufort County, Pamlico County, North Carolina. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2018, 12:35 PM EDT (16:35 UTC)
- Expired
- Jun 11, 2018, 1:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beaufort County, NC, Pamlico County, NC
The radar
The Morehead City radar (KMHX), 39 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 1:00 PM EDT | HAIL 0.88 | 1 Ese Arapahoe, NC | |
| Jun 11, 1:03 PM EDT | TSTM WND DMG | 1 Ese Minnesott Beach, NC | CARRIERS REPORTED LIMBS AND SMALL TREES DOWN NEAR MINNESOTT BEACH. ALSO THUMBNAIL SIZED HAIL. TIME CONFIRMED BY A GREAT MICROBURST SIGNATURE ON KMHX RADAR AT THAT TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 4.6 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1672 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
670
WUUS52 KMHX 111635
SVRMHX
NCC013-137-111715-
/O.NEW.KMHX.SV.W.0008.180611T1635Z-180611T1715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
1235 PM EDT MON JUN 11 2018
The National Weather Service in Newport has issued a
* Severe Thunderstorm Warning for...
Southeastern Beaufort County in eastern North Carolina...
Pamlico County in eastern North Carolina...
* Until 115 PM EDT.
* At 1235 PM EDT, a severe thunderstorm was located over Royal, or 17
miles southeast of River Road, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lowland, Florence, Janeiro, Edward, Grantsboro, Royal,
Whortonsville, Bonnerton, South Creek, Maribel, Nc Pamlico,
Merritt, Cherry Branch Ferry Terminal, Aurora Ferry Terminal,
Minnesott Beach Ferry, Bayboro, Alliance, Arapahoe, Aurora and
Minnesott Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3534 7691 3543 7667 3506 7627 3501 7644
3506 7644 3508 7647 3503 7645 3502 7646
3503 7646 3504 7648 3500 7649 3497 7659
3498 7659 3500 7668 3498 7671 3495 7666
3492 7678 3494 7684 3490 7684
TIME...MOT...LOC 1635Z 334DEG 32KT 3532 7678
HAIL...1.00IN
WIND...60MPH
$$
Heden1 follow-up statement
134
WWUS52 KMHX 111657
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
1257 PM EDT MON JUN 11 2018
NCC013-137-111715-
/O.CON.KMHX.SV.W.0008.000000T0000Z-180611T1715Z/
Beaufort NC-Pamlico NC-
1257 PM EDT MON JUN 11 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT
FOR SOUTHEASTERN BEAUFORT AND PAMLICO COUNTIES...
At 1257 PM EDT, a severe thunderstorm was located over Janeiro, or 9
miles northeast of Havelock, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lowland, Florence, Janeiro, Edward, Grantsboro, Royal, Whortonsville,
Bonnerton, South Creek, Maribel, Nc Pamlico, Merritt, Cherry Branch
Ferry Terminal, Aurora Ferry Terminal, Minnesott Beach Ferry,
Bayboro, Alliance, Arapahoe, Aurora and Minnesott Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3534 7691 3543 7667 3506 7627 3501 7644
3508 7647 3503 7646 3502 7646 3504 7648
3500 7649 3500 7656 3497 7659 3500 7668
3498 7671 3495 7666 3495 7668 3492 7677
3494 7684 3491 7684
TIME...MOT...LOC 1657Z 260DEG 24KT 3501 7679
HAIL...1.00IN
WIND...60MPH
$$
HedenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 12:26 PM EDT, 9 minutes earlier.
Area forecast discussion, Jun 11, 12:26 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1226 PM EDT Mon Jun 11 2018
.SYNOPSIS...
A cold front will move through this afternoon and exit this
evening. The front will linger over the area through mid week.
Another cold front will move through by the end of the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1225 PM Mon...Convection rapidly forming over central tier
right near cold front. Only change was to lower pops nrn tier
where front has crossed. High capes and precip wtr values could
lead to few wet microbursts with good deal of lightning and
locally very heavy rain central and S.
Previous discussion... Area of showers and a couple storms
brushing by the FA to the north, as weak short wave passes
through the region. Weak sfc low is residing across VA early
this morning, and will drag a cold front through E NC this
afternoon. Strong instability will develop today as temps climb
to around 90 once again southern half of the FA. TD's well into
the 70s will combine with the hot temps to produce sfc based
CAPES to aoa 3,000 J/KG this afternoon. While appreciable shear
is lacking, the frontal boundary pushing south at an opportune
time, mid to late afternoon, will be enough to produce
widespread TSRA spreading from north to south this afternoon.
Threat will be heavy rain and frequent lightning owing to the
large CAPE vals. An iso damaging downburst wind gust is also
possible in the high PW environment. Storms will finally reach
the Crystal coast by early evening.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
As of 340 AM Mon...Threat for heavy rain in thunderstorms will
be confined to southern zones early this evening as front pushes
through. Will continue chc showers for rest of the area, best
chances to the south, as shortwave energy will be passing
through E NC overnight despite the sfc front having passed
through. Some embedded thunder will also be possible as elevated
CAPE remains. Lows cool back to near climo with readings in the
mid/upr 60s interior to around 70 coast.
&&
.LONG TERM /TUESDAY THROUGH MONDAY/...
As of 4 AM Monday...Unsettled weather expected much of the work
week with a moist unstable airmass in place and a frontal
boundary in the vicinity. A stronger front is expected to push
across the area late in the week with drier conditions next
weekend.
Tuesday and Tuesday Night...A backdoor front expected to be just
south of the area early Tuesday and gradually lift back north
through Tuesday evening. A weak low pressure may also develop
along the front early Tuesday and slowly lifting NE through
Tuesday night. Frontal convergence, weak shortwave energy moving
through flow aloft along with a moist and unstable airmass in
place, expect scattered showers and thunderstorms across the
area, especially during the afternoon and evening hours. With
PW values around 2" thunderstorms could produce locally heavy
rainfall amounts, especially if training of storms develop along
the boundary. Greater cloud cover will likely keep temps a
little lower Tuesday with highs expected in the mid 80s inland
to lower 80s coast.
Wednesday through Friday...The front lifts back north of the
area by Wednesday with shortwave energy and an attendant
surface low tracking from the Great Lakes into northern New
England. Models continue differ whether the trailing cold front
briefly pushes into the area late Wednesday night/early
Thursday before lifting back to the north. The GFS/CMC are a bit
stronger with the front pushing into the area with enhances
showers/thunderstorms Wednesday night but this isn't supported
in the ECMWF. A stronger upper level system dives south across
the eastern CONUS late in the week with a stronger cold front
progged to push across the area. Models are not in very good
agreement with the strength of the upper level system or the
timing of the front. The ECMWF is stronger and faster with this
system pushing into the area Thursday night into Friday while
other global models are slower and a bit weaker holding off
until late Friday or early Saturday. Predominantly SW flow will
bring very warm conditions with highs in the upper 80s/lower
90s inland and mid/upper 80s coast.
Saturday and Sunday...The northern stream system continues to
push south across the area Saturday but there is quite a bit of
model spread with the evolution of the upper level system and
potential surface low development off the coast. Models are even
trying to develop a cut-off low somewhere off the Southeast
coast late in the weekend. While large model differences are
leading to a low confidence forecast as we move into next
weekend, it does appear we may briefly move into a period of
drier conditions and a more comfortable airmass, especially on
Sunday.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Short Term /through Tonight/...
As of 7 AM Mon...A cold front will move through E NC this
afternoon. A complex of showers and storms will develop along
and ahead of the front as it moves south. Heavy rain and lowered
vsbys can be expected with the storms, and have included tempo
groups to account for most likely timing of the storms. A
lowering of cigs to IFR is possible tonight as winds will be
light northeasterly and abundant low level moisture remains in
place.
Long Term /Tuesday through Friday/...
As of 430 AM Monday...Unsettled conditions expected to prevail
through the period with a moist unstable airmass in place and a
frontal boundary across or near the area much of the period.
Pred VFR expected outside of convection except during the late
night/early morning periods when patchy fog will be possible
each day.
&&
.MARINE...
Short Term /Through Tonight...
As of 1225 PM Mon...Winds have increased significantly just to
N behind front and expect to see increasing winds develop next
few hrs. Increased winds nrn half of region and may need to add
sounds to SCA...will cont to monitor. Numerous showers and
storms will cont along and ahead of front with frequent
lightning and locally high winds poss.
Prev disc...Cold front wl sag S through the waters today. The
front will finally push south of the Crystal coast during the
early evening. Winds N of front will shift to the NNE at 10 to
20 kts this afternoon, while S of the front will be 10 to 20 kt
out of the SW. Seas will continue 2 to 4 feet through today,
then build to 4 to 6 ft for the northern waters after around
midnight, which will prompt a SCA to be issued.
Long Term /Tuesday through Friday/...
As of 430 AM Monday...SCA conditions expected to continue
through Tuesday evening across the northern and central coastal
waters. Another chance for SCA conditions will be possible
across the central and southern coastal waters late Wednesday
into Wednesday night.
A front is expected to be stalled just south of the area early
Tuesday then lift back to the N Tuesday and Tuesday evening. The
front may dip back into the area Wednesday night/early Thursday
but not all models showing this happening leading to lower
confidence in winds this period. Winds expected to be NE around
10-20 kt Tuesday morning, but gradually diminish while veering
to E/SE through the day. S to SE winds around 5-15 kt Tuesday
night becomes SW by early Wednesday, which increases to 10-20 kt
during the afternoon and could be as strong as 20-25 kt late
Wednesday afternoon and evening across the southern and central
waters as gradients tightening in response to a low pressure
area passing to the north and the attendant cold front
approaching the area. The trailing cold front briefly push into
the northern waters but guidance is not in best agreement
whether this will happen. Another front may push into the area
sometime Friday or Friday night but models are not in good
agreement with this system either.
Seas expected around 5-7 ft northern/central waters and 2-4 ft
southern waters Tuesday, which is expected to subside to 2-5 ft
late Tuesday night/early Wednesday, highest north. Seas briefly
build to 4-6 ft across the southern and central waters late
Wednesday and Wednesday night in response to stronger SW flow.
Seas currently progged to be around 2-4 ft on Thursday and 2-3
ft Friday.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 8 AM Tuesday to midnight EDT Tuesday
night for AMZ154.
Small Craft Advisory from midnight tonight to midnight EDT
Tuesday night for AMZ150.
Small Craft Advisory from 3 AM Tuesday to midnight EDT Tuesday
night for AMZ152.
&&
SYNOPSIS...TL
NEAR TERM...RF/TL
SHORT TERM...TL
LONG TERM...SK
AVIATION...SK/TL
MARINE...RF/SK/TLHazardous weather outlook, Jun 11, 4:30 AM EDT, 8 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 430 AM EDT Mon Jun 11 2018 NCZ029-044>047-079>081-090>094-120830- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico- 430 AM EDT Mon Jun 11 2018 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Numerous showers and thunderstorms will develop this afternoon, and end this evening. Periods of heavy rain and minor flooding are possible with the heaviest storms, as well as isolated strong wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-098-103-104-120830- Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde- 430 AM EDT Mon Jun 11 2018 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Numerous showers and thunderstorms will develop this afternoon, and end this evening. Periods of heavy rain and minor flooding are possible with the heaviest storms, as well as isolated strong wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 11, 11:43 AM EDT, 52 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1143 AM EDT MON JUN 11 2018
NCZ044-080-081-091-093-094-111630-
Craven-Lenoir-Beaufort-Mainland Hyde-Pamlico-Pitt-
1143 AM EDT MON JUN 11 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN LENOIR...
CENTRAL MAINLAND HYDE...NORTHWESTERN CRAVEN...SOUTHEASTERN PITT...
BEAUFORT AND NORTHERN PAMLICO COUNTIES...
At 1143 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Black Jack to near Pinetown to Fairfield.
Movement was southeast at 15 mph.
Wind gusts up to 50 mph and dime size hail are possible with these
storms.
Locations impacted include...
Greenville, Washington, Winterville, Ayden, River Road, Grifton,
Belhaven, Swindell Fork, Sladesville, Ransomville, Scranton, Gull
Rock, Fairfield, New Holland, Blounts Creek, Pamlico Beach,
Vanceboro, Askins, Lowland and Shelmerdine.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3520 7735 3552 7748 3560 7690 3557 7618
3528 7586
TIME...MOT...LOC 1543Z 326DEG 12KT 3551 7726 3556 7687 3554 7624
HedenSpecial weather statement, Jun 11, 12:31 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1231 PM EDT MON JUN 11 2018
NCZ044-080-081-091>095-103-104-111715-
Jones-Craven-Lenoir-Beaufort-Outer Banks Hyde-Mainland Hyde-Outer
Banks Dare-Pamlico-Carteret-Pitt-
1231 PM EDT MON JUN 11 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN JONES...
EASTERN LENOIR...SOUTHWESTERN MAINLAND HYDE...SOUTHEASTERN OUTER
BANKS DARE...CRAVEN...SOUTHEASTERN PITT...OUTER BANKS HYDE...SOUTHERN
BEAUFORT...NORTHEASTERN CARTERET AND PAMLICO COUNTIES...
At 1231 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Calico to near Pamlico Beach to 11
miles northwest of Hatteras Ferry Terminal. Movement was southeast at
45 mph.
Wind gusts up to 50 mph and dime size hail are possible with these
storms.
Locations impacted include...
New Bern, Frisco, James City, Trent Woods, River Bend, Grifton,
Buxton, Avon, Blounts Creek, Pamlico Beach, Vanceboro, Askins,
Lowland, Cayton, Calico, Florence, Fort Barnwell, Tuscarora, Jasper
and Rhems.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3512 7547 3503 7644 3506 7737 3543 7745
3540 7579 3531 7589 3536 7570 3540 7570
3539 7550
TIME...MOT...LOC 1631Z 333DEG 40KT 3539 7722 3537 7661 3534 7581
HedenThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 4:00 AM EDT | Small Craft Advisory | MHX | 46 hr | |
| Jun 11, 11:43 AM EDT | Special Weather Statement | MHX | Beaufort, Hyde | 47 min |
| Jun 11, 12:11 PM EDT | Special Marine Warning | MHX | 64 min | |
| Jun 11, 12:31 PM EDT | Special Weather Statement | MHX | Craven, Pamlico | 44 min |
| Jun 11, 1:05 PM EDT | Special Marine Warning | MHX | 55 min | |
| Jun 11, 1:08 PM EDT | Special Marine Warning | MHX | 67 min | |
| Jun 11, 1:20 PM EDT | Special Weather Statement | MHX | Hyde | 40 min |
| Jun 11, 1:24 PM EDT | Special Weather Statement | MHX | Craven, Jones, Lenoir | 66 min |
| Jun 11, 1:51 PM EDT | Special Weather Statement | MHX | Duplin | 39 min |
| Jun 11, 1:52 PM EDT | Special Marine Warning | MHX | 53 min | |
| Jun 11, 2:00 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Lenoir | 45 min |
| Jun 11, 2:05 PM EDT | Special Marine Warning | MHX | 55 min | |
| Jun 11, 2:28 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Duplin, Jones, Lenoir, Onslow | 47 min |
| Jun 11, 2:48 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones, Lenoir | 27 min |
| Jun 11, 2:59 PM EDT | Special Weather Statement | MHX | Carteret | 46 min |
| Jun 11, 3:05 PM EDT | Areal Flood Advisory | MHX | Craven, Jones | 115 min |
| Jun 11, 3:19 PM EDT | Special Weather Statement | MHX | Carteret | 26 min |
| Jun 11, 3:23 PM EDT | Special Marine Warning | MHX | 67 min | |
| Jun 11, 3:43 PM EDT | Areal Flood Advisory | MHX | Lenoir | 2 hr |
| Jun 11, 4:09 PM EDT | Special Weather Statement | MHX | Onslow | 36 min |
| Jun 11, 4:23 PM EDT | Special Marine Warning | MHX | 52 min | |
| Jun 11, 5:11 PM EDT | Special Marine Warning | MHX | 64 min | |
| Jun 11, 6:15 PM EDT | Special Weather Statement | MHX | Duplin | 45 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.